Urology Symptoms FAQs

I have a temperature. What should I do?

If you have a fever (temperature), and you have symptoms of burning urination, cloudy or bloody urine, or flank pain, you may have a urinary tract infection. If your temperature is 100.5 degrees or less, visit our office during business hours to leave a urine sample for culture. If you don't live nearby, you can try to get a urine culture done at your local primary care physician's office.

If your temperature is 101+ degrees, or you have shaking chills, you should contact the call center (404-778-4898) during office hours, or the resident on call after hours; or you can go to your local emergency room if you don't live nearby. No matter which emergency room you go to, make sure the ER doctors get blood and urine cultures prior to giving any antibiotic injections.

I have swelling in my lower leg, a week after my surgery. Could there be a blood clot causing this?

If you have leg swelling after surgery, especially with discomfort in the lower calf area behind the knee, you should notify the office nurse or your physician's PA to discuss ultrasound evaluation for a possible blood clot in the leg veins.

If you have shortness of breath and chest discomfort, you might have a blood clot in the lungs (pulmonary embolus), and you should go immediately to the nearest emergency room for evaluation.

Hematuria (bloody urine) - "I have blood in my urine. What should I do?"

Blood in the urine (hematuria) or around the foley catheter is common following prostatectomy or bladder surgery, particularly when patients become more active at home. Often when patients are sitting, particularly for bowel movement, there may be some blood at the tip of the penis around the catheter. This is normal. Drinking some extra fluids should clear things up. Try to make sure your bowels are regular, and use prunes or milk of magnesia to gently stimulate bowel activity.

Hematuria after TURP or bladder biopsy is very common. With TURP, around 10-14 days after surgery, you may see bloody urine with some clots - this is the scab lifting off the prostate bed. Take it easy, avoid lifting anything over 10 pounds, and drink extra fluids. You may see darkish blood at the very beginning and end of urination, but as long as the urine seems to clear in mid-stream and the stream is strong, you are fine at home. But if the urine stays bright red from beginning to end, or you start to have trouble passing the clots and the stream slows or stops, then you should contact the office or resident on call to have a catheter replaced to flush out the clots.

Bleeding in or around the nephrostomy tube after percutaneous stone surgery is common, again, usually when patients resume more normal physical activity. If the tube is draining, then increased fluids should help to clear this up. If the tubing seems to be blocked by clots, gentle irrigation with 5 cc of sterile water or saline through a small syringe should flush out any small clots. If the tube still does not drain and you are getting uncomfortable, then you should contact the Call Center during the daytime hours to see if the nurse can get you seen that day, or go to your nearest ER if this is occurring after regular office hours.

If you have a ureteral stent in place because of stone blockage or surgery, you might see visible blood in the urine from irritation from the ureteral stent. Drink extra fluids and limiting your activity should settle things down for now. But if this continues, or the stent is causing bothersome urinary frequency, urgency, or pain during urination, it may need to be removed or repositioned - contact the Call Center during regular hours to leave a message, and your physician can review whether it is time for stent change or removal and make appropriate arrangements.

Post-biopsy bleeding - If you had a recent prostate biopsy, you might see some blood in your bowel movement or urine for a day or two, and this should clear up with drinking extra fluids and taking it easy for a day or two. You will likely see some old blood (rust colored spotting) in the ejaculate for up to a month or so after the biopsy. This will also clear up with time, as you have more ejaculations.

I have burning or pain with urination with history of recurrent UTI's, or think I have a 'urinary tract infection.' Can you prescribe me antibiotics?

If you think you have a urinary tract infection (UTI) because of prior history of UTI's and symptoms of urinary frequency, urgency and burning, cloudy urine, blood in the urine, you should try to get a urine culture sent off before starting on antibiotics, as you might be more likely to have a resistant bacteria. Most first time infections respond to sulfa drugs like Bactrim, or MacroBID. The quinolones, like Cipro or Levaquin, have been used so much over the past decade, that more resistant bacteria are emerging, but they are still quite effective. Before you call the resident or Call Center, make sure you have your local pharmacy phone number.

If you are having symptoms like urinary urgency, frequency, and bladder pain, but you have a foley catheter or ureteral stent in place, these symptoms are more consistent with bladder spasms from catheter or stent irritation. Here antibiotics are not needed. Medications that relax the bladder, called anti-cholinergics, like ditropan or detrol LA will be prescribed as long as you have no problems with GERD (acid reflux) or glaucoma. If the symptoms are getting worse, you might need to have the catheter changed or the stent removed. Contact the Call Center (404-778-4898) to discuss with the nurse.

I recently had surgery, and am having problems with nausea and vomiting, what should I do?

Following major abdominal or pelvic surgery, and sometimes chemotherapy, patients often find their taste buds are off and that foods may not go down easily. Many foods may taste metallic, and it is not unusual to have some swallowing issues early in the recovery phase. Sometimes medications, particularly narcotic pain medications or antibiotics, cause nausea and vomiting, so keep an eye on when the pill is taken and when the nausea occurs. Tylenol is much gentler on the stomach, so using this in the daytime, and saving the stronger narcotic for bedtime use should help.

Patients with GERD or acid reflux will have nausea and vomiting, so if you have sour taste in your mouth, particularly in the morning, this might be your problem. Over the counter medications like Maalox or Mylanta to coat the stomach or Pepcid or Tagamet to decrease acid production, will help quiet things down. If these do not work, you might need more powerful prescription medications or evaluation by the Gastro-Intestinal department, so contact the Call Center to talk with the nurse.

The other concern with nausea and vomiting in the post-op patient is small bowel obstruction. If you are having cramping abdominal pain with waves of nausea and vomiting, you need to contact the resident on call and get to the Emory ER for evaluation and possible admission.

I haven't had a bowel movement in 3 days, what should I do?

Bowel function is linked to bladder function. When one is working well, the other can function better and vice versa. Constipation is common after surgery, usually because of limited physical activity or use of pain medications. To get things started, a glycerine suppository (as long as you have not have cryotherapy) will provide needed lubrication. Then, gentle stimulants like prunes or milk of magnesia (30 cc or 1 ounce) should be used. Hydration with fluids, Metamucil, and colace are also helpful to keep the stools soft. Then, if those do not work, try dulcolax suppositories or a Fleet's enema (once again, do not do this if you just had prostate
cryotherapy). If those fail, then you can try sorbitol and mineral oil. If these do not work, then you should contact the Call Center and the nurse can determine whether you need to have an office visit to perform a digital evacuation or a more vigorous cleanout with soap suds enemas.

I am unable to urinate, or have to strain to urinate small amounts. My catheter was removed in the hospital / clinic and I have not voided in over 8 hours. What should I do?

If you are urinating frequently and seem to get some urine out each time you go, and do not feel that your bladder is backed up, then you can wait until morning to contact the Call Center (404-778-4898) and discuss with a nurse, and arrange follow-up office visit within a week.

If you cannot urinate anything, or still feel full after urinating a small amount, then you may be in retention. You should go to your nearest ER for the catheter to be replaced. Then, in the morning, you can contact the Call Center to make arrangements for catheter removal and instruction in intermittent self-catheterization, and discussion of further medical therapy or surgery to improve the urination.

Urology Conditions